MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC DAVINCI SI; PATIENT SIDE CART, 4-ARM, RECERTIFIED

INTUITIVE SURGICAL, INC DAVINCI SI; PATIENT SIDE CART, 4-ARM, RECERTIFIED
Model Number 380675-04
Medical Device Problem Code Unintended System Motion (1430)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting an inverted motion on the psm 3, an investigation was completed to determine the cause of this reported event.An intuitive surgical, inc.(isi) field service engineer (fse) was dispatched to the customer site to further investigate the reported event.The isi fse worked with the customer and continued the case.The fse checked the system and noticed that the set up joint (suj)x axis 5 brake was broken, and the arm can rotate more than expected.The fse completed the calibration of sjx and explained to customers the issue and how to dock the arm correctly to continue cases.The fse then replaced the suj to resolve the issue.The system was tested and verified as ready for use.An rma was issued to the customer requesting to have the intuitive surgical, inc.(isi) device returned.Additional information is being gathered to determine the contribution of the device to the customer-reported issue.The product has not been returned for evaluation.Therefore, the root cause of the customer-reported failure mode could not be determined.A follow-up mdr will be submitted when failure analysis has completed their investigation.This complaint is considered as a reportable malfunction due to the following conclusion: it was alleged that the psm 3 moved with a non-intuitive motion.Unintuitive motion could lead to subsequent tissue damage.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted simple prostatectomy surgical procedure, the surgeon notices patient side manipulator (psm) 3 (psm) flips when switching between psm 2 and 3.The caller repositioned the setup joint, ensured the masters were properly configured, and performed a hard power cycle.The caller indicated there's a strange friction on the fourth usm when moving it and it seems to rotate further than normal.All troubleshooting options were exhausted when trying to get the psm to respond normally on the left side (switching between arms 2/3).The caller switched the set up joint (suj) to the right side (switching between psm 1/3).The master still flipped on the right side and the motion was non-intuitive.The caller ended the call.Isi followed up with the isi field service engineer and obtained clarification: the customer reported that the psm 3 on si system was having non-intuitive motion.The surgeon reported that it went left when he moved the arm to the right from the surgeon side console (ssc).The axis 5 joint on the psm 3 was broken, meaning the joint¿s rotation was over normal.The system has the camera arm, arm 1, arm 2, and arm 3.The set-up joint was ordered for arm 3 replacement.
 
Additional Manufacturer Narrative
Intuitive surgical inc.(isi) did receive a da vinci product involved with this complaint to perform failure analysis.The set up joint (suj) was analyzed and the reported failure was confirmed.It was found the suj had restricted movement at axis 5.This type of error did not show up on error log history.The stop block wrist was found broken.The suj was not repairable and would be scrapped.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
DAVINCI SI
Common Device Name
PATIENT SIDE CART, 4-ARM, RECERTIFIED
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16881740
Report Number2955842-2023-12406
Device Sequence Number14910531
Product Code NAY
UDI-Device Identifier00886874110737
UDI-Public(01)00886874110737
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K123463
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 04/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number380675-04
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/10/2023
Supplement Date Received by Manufacturer10/11/2023
Initial Report FDA Received Date05/05/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexMale